Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 12, 2009, 11:38 PM CDT for Logan County, McPherson County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2009, 11:38 PM CDT (04:38 UTC)
- Expired
- May 13, 2009, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Logan County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 11:50 PM CDT | HAIL 1 | 2 E Tryon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 130438
SVRLBF
NEC113-117-130530-
/O.NEW.KLBF.SV.W.0022.090513T0438Z-090513T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 PM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF TRYON...
* UNTIL 1230 AM CDT
* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR TRYON...AND MOVING
EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRYON BY 1145 PM CDT...
RINGGOLD BY 1155 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4143 10110 4161 10116 4174 10056 4173 10047
4154 10041
TIME...MOT...LOC 0439Z 256DEG 39KT 4155 10100
$$
BUTTLER2 follow-up statements
000
WWUS53 KLBF 130507
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT WED MAY 13 2009
NEC113-117-130530-
/O.CON.KLBF.SV.W.0022.000000T0000Z-090513T0530Z/
MCPHERSON NE-LOGAN NE-
1207 AM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN LOGAN AND EASTERN MCPHERSON COUNTIES...
AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR RINGGOLD...OR 10 MILES EAST OF
TRYON...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 83 MILE MARKER 120 AND 8 MILES SOUTH OF HIGHWAY 83 MILE
MARKER 130 BY 1230 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4143 10110 4161 10116 4174 10056 4173 10047
4154 10041
TIME...MOT...LOC 0507Z 258DEG 29KT 4158 10075
$$
BUTTLER000
WWUS53 KLBF 130524
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT WED MAY 13 2009
NEC113-117-130533-
/O.EXP.KLBF.SV.W.0022.000000T0000Z-090513T0530Z/
MCPHERSON NE-LOGAN NE-
1224 AM CDT WED MAY 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN AND EASTERN
MCPHERSON COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED TO BELOW
SEVERE LIMITS. HAIL UP TO DIME SIZE IS POSSIBLE THROUGH 1245 AM.
IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4143 10110 4161 10116 4174 10056 4173 10047
4154 10041
TIME...MOT...LOC 0523Z 258DEG 29KT 4160 10059
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:16 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 12, 8:16 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 816 PM CDT TUE MAY 12 2009 .UPDATE... ZONES UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH ISSUANCE AND TO RAISE POPS ACROSS THE SOUTHWEST AS THUNDERSTORMS DEVELOPING FURTHER SOUTH THAN INITIALLY INDICATED. OTHERWISE FORECAST ON TRACK. && .PREV DISCUSSION... /ISSUED 312 PM CDT TUE MAY 12 2009/ SHORT TERM DISCUSSION (TONIGHT THORUGH FRIDAY)... PERSISTANT MODERATELY FAST ZONAL FLOW WILL PERSIST THORUGH FRIDAY WITH COLD FRONTAL PASSAGE TONIGHT...THEN AGAIN ON FRIDAY. LEADING EDGE OF ADVANCING COLD FRONT EXTENDS FROM SERN MT THRUOGH NCTRL WY. LEAD DISTURBANCE ACROSS WRN WY. WARM AIR ADVECTION AHEAD OF THIS FRONT AND UPPER TROUGH IN THE PANHANDLE. CONVECTION HAS INITIATED ACROSS NERN CO AND ALSO ALONG THE NEBR/WY BORDER. NAM/GFS IN AGREEMENT WITH SCT TSRA JUST EAT OF SFC TROUGH TO OUR WEST TIL 00Z. A FEW OF THESE STORMS TIL 00Z COULD BECOME MARGINALLY SEVERE ACROSS THE ERN PNHDL. THEN OVERNIGHT...ELEVATED TSTMS TO DEVELOP INVO H85 FRONT WITH CHC POPS EAST OF A LINE FROM LBF THROUGH BASSETT. DUE TO ELEVATED NATURE...RISK FOR SEVERE IS LOW WITH SMALL HAIL PSBL. COLD FRONT SHOULD HAVE MOVE THORUGH FORECAST AREA BY 12Z WED. WIND ADVISORY TO BE ISSUED NEAR AND NORTH OF I80. COOLER WITH HIGHS LOWER 60S NCTRL AND MID 60S SOUTHWEST. WINDS WILL QUICKLY DIE OFF AFTER SUNSET AS HIGH BUILDS DOWN HIGH PLAINS INTO WESTERN NEB. MET GUIDANCE GOING COLDEST...PATCHY FROST LIKELY WEST OF HWY 83 WITH POSSIBLE FREEZE NUMBERS IN ERN PNHDL AND WRN CHERRY COUNTY. SINCE SFC HIGH SEEMS TO HAVE MORE OF A PACIFIC ORIGIN AND SFC PRESSURE NOT ALL THAT STRONG AOB 1020MB...WILL NOT INTRODUCE ANY FROST FREEZE MENTION ATTM AND REVALUATE WWEDNESDAY. NEXT APPROACHING TROUGH AND SFC FRONT TO BRING A SLIGHT CHC LATER THUR NIGHT AND FRIDAY MORNING ERN HALF OF FA. FRIDAY SEASONAL IN THE LOWER 70S. LONGER TERM DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)... UPPER RIDGE TO BUILD EASTWARD FROM THE WEST COAST SATURDAY THROUGH TUESDAY. ECMWF DEVELOPS ESTABLISHED UPPER LOW CIRCULATION ABOUT HUDSON BAY WITH COOLER NW FLOW WHILE THE GFS IS MORE PROGRESSIVE WITH PREVAILING ZONAL FLOW. DUE TO DIFFERING MEDIUM RANGE SOULTIONS...WILL KEEP EXTENDED DRY AND REEVALUATE ANY NEED WEDNESDAY. HIGHS TO WARM FROM THE UPPER 60S FRIDAY TO THE MID AND UPPER 70S BY MONDAY. AVIATION... EXPECTING A VFR EVENING ACROSS THE TAF SITES...HOWEVER COLD FRONT WILL BE CROSSING THE REGION TONIGHT. AHEAD OF THE FRONT...ISOLD/SCT THUNDERSTORMS EXPECTED ACROSS NORTHERN NEB. IMPACT TO VTN NOT HIGH ENOUGH TO INCLUDE YET IN TAF...HOWEVER ADDED CB FOR NOW AND WILL UPDATE IF/WHEN NEEDED. MAIN PROBLEM IS STRONG CAP WHICH MAY CAUSE STORMS IN THE WEST TO DIE OFF BEFORE REACHING THE AREA. FURTHER S STRONGER CAP EXPECTED TO HOLD THROUGH THE NITE. BEHIND COLD FRONT A STARK CONTRAST IN WINDS...BECOMING NW AND INCREASING IN THE MORNING HOURS TO GUSTS TO 30 TO 40 KTS...HIGHER POSSIBLE IN THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY FOR NEZ004-005-022>024-035-056-057-094. SEVERE THUNDERSTORM WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR NEZ005-006-008-009-023>027-035>038-057-059-094. WIND ADVISORY FROM 1 PM TO 8 PM CDT WEDNESDAY FOR NEZ006>010- 025>029-036>038-059. && SHORT TERM/EXTENDED...KECK AVIATION...BUTTLER
Hazardous weather outlook, May 12, 11:30 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1130 PM CDT TUE MAY 12 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-131130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1130 PM CDT TUE MAY 12 2009 /1030 PM MDT TUE MAY 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...OVERNIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA FOR THE REMAINDER OF TONIGHT. SOME STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES. IN ADDITION TO HAIL...HEAVY RAIN IS LIKELY OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG NORTHWEST WINDS OVER 30 MPH ARE EXPECTED ON WEDNESDAY. A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WEDNESDAY NIGHT INTO THURSDAY MORNING COLD AIR WILL BUILD INTO THE REGION WITH LOWS IN THE LOWER TO MID 30S. PATCHY FROST IS LIKELY AND WIDESPREAD FROST IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
In the hours before
Local storm report, May 12, 7:18 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FUNNEL CLOUD 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
FUNNEL REACHED THREE QUARTERS OF THE WAY TO THE GROUND.
&&
CBUTTLERLocal storm report, May 12, 7:28 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
0721 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
A TORNADOO WAS SPOTTED ON THE GROUND WITH DEBRI VISIBLE.
&&
JSWEETLocal storm report, May 12, 7:36 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
A TORNADO HAS DISSIPATED 1 MILE WEST OF HIGHWAY 97 AT THE
DISMAL RIVER CROSSING.
&&
JSWEETLocal storm report, May 12, 7:38 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 15 S MULLEN 41.82N 101.04W
05/12/2009 E1.75 INCH HOOKER NE CO-OP OBSERVER
A FEW QUARTER AND GOLF BALL SIZE HAIL STONES WERE
REPORTED IN THE VICINITY OF A DISSIPATED TORNADO NEAR
HIGHWAY 97 AND THE DISMAL RIVER.
&&
JSWEETLocal storm report, May 12, 8:23 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FUNNEL CLOUD 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
FUNNEL REACHED THREE QUARTERS OF THE WAY TO THE GROUND.
0721 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
A TORNADOO WAS SPOTTED ON THE GROUND WITH DEBRI VISIBLE.
0734 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
A TORNADO HAS DISSIPATED 1 MILE WEST OF HIGHWAY 97 AT THE
DISMAL RIVER CROSSING.
0734 PM HAIL 15 S MULLEN 41.82N 101.04W
05/12/2009 E1.75 INCH HOOKER NE CO-OP OBSERVER
A FEW QUARTER AND GOLF BALL SIZE HAIL STONES WERE
REPORTED IN THE VICINITY OF A DISSIPATED TORNADO NEAR
HIGHWAY 97 AND THE DISMAL RIVER.
&&
JSWEETLocal storm report, May 12, 8:31 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TORNADO 15 S MULLEN 41.82N 101.04W
05/12/2009 HOOKER NE CO-OP OBSERVER
A TORNADO THAT OCCURED 15 SOUTH OF MULLEN AT 721 PM CDT
REPORTEDLY DAMAGED REMOVED A ROOF FROM AN OUT BUILDING
AND DAMAGED TWO OTHER STRUCTURES. NUMEROUS TREES AND A
RADIO TOWER WERE ALSO DOWNED.
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:28 PM CDT | Tornado Warning | LBF | Hooker, Thomas | 47 min |
| May 12, 10:45 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| May 12, 11:31 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| May 12, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson, Thomas | 24 min |
| May 13, 12:01 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 22 min |
| May 13, 12:13 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 32 min |
| May 13, 12:36 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 39 min |
| May 13, 12:47 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 43 min |
| May 13, 1:26 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| May 13, 3:29 PM CDT | Frost Advisory | LBF | Arthur, Chase, Cherry, Deuel, Frontier, Garden and 8 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.